Polymyxin B-Induced Diffuse Cutaneous HyperpigmentationCorrespondence Address :
Dr. Sandeep Lahiry, Department of Pharmacology, 244B, A.J.C Bose Road,
Institute of Post Graduate Medical Education and Research, Kolkata-700124, West Bengal, India.
Polymyxin B is a polypeptide-antibiotic, primarily used for resistant Gram-negative infections, first obtained from bacterium Bacillus polymyxa in the late 1940s. Antibiotic spectrum include infections like Enterobacter, E. coli, Klebsiella, Salmonella, Pasteurella, Bordetella, Shigella; and particularly organisms like Pseudomonas aeruginosa and Acinetobacter baumannii, which are extremely potent to acquire antibiotic resistance. Side effects include neurotoxicity and acute renal tubular necrosis.
Here, we present a rare case of skin hyper-pigmentation in a 65-year-old elderly male of Indian origin, diagnosed as a case of Multi-Drug Resistant (MDR) Klebsiella pneumonia, treated with intravenous antibiotics. The manifestations were observed after 4 days of Polymyxin B therapy initiation. All other concomitant drugs, infections, or immunologic disorders that, could have caused this symptom, were carefully excluded. An objective causality assessment reveals that, the cutaneous hyperpigmentation was possibly associated with Polymyxin B therapy, though further studies may be needed to explain the underlying mechanism.
Drug Reaction, Klebsiella, Multidrug Resistant
Date of Submission: Sep 20, 2016
Date of Peer Review: Oct 12, 2016
Date of Acceptance: Oct 22, 2016
Date of Publishing: Feb 01, 2017
Financial OR OTHER COMPETING INTERESTS: None.
- PubMed Central® (PMC)New
- Academic Search Complete Database
- Chemical Abstracts Service
- Directory of Open Access Journals (DOAJ)
- Embase & EMbiology
- Google Scholar
- HINARI Access to Research in Health Programme
- Indian Science Abstracts (ISA)
- Journal seek Database
- Open J-Gate
- Popline (reproductive health literature)